×

Cyclicity and generation of points mod \(p\) on elliptic curves. (English) Zbl 0731.14011

Let \(E\) be an elliptic curve defined over \({\mathbb Q}\) and, for each prime \(p\) for which \(E\) has good reduction, let \(E({\mathbb F}_ p)\) be the group of rational points on the reduction of \(E\) modulo \(p\). First Serre raised the question how often this group is cyclic and proved, assuming the generalized Riemann hypothesis (GRH), that the set of primes with this property has a positive density.
Using results of sieve theory the authors succeed in proving a similar result without the assumption of the GRH. This result is a generalization of a previous result of the second author [J. Number Theory 16, 147–168 (1983; Zbl 0526.12010)].
Now let \(\Gamma\) be a free subgroup of \(E({\mathbb Q})\) of rank \(r\) and define \(S(\Gamma)=\{p\text{ prime}\mid E({\mathbb F}_ p)=\Gamma_ p\},\) where \(\Gamma_ p\) is the reduction of \(\Gamma\) mod \(p\) and, if \(E\) has CM by an imaginary quadratic field \(K\), \(S'(\Gamma)=\{p\text{ prime}\mid E({\mathbb F}_ p)=\Gamma_ p \text{ and } p \text{ is inert in } K\}\). Under the assumption of the GRH and if \(r\) is sufficiently large then \(S(\Gamma)\), \(S'(\Gamma)\) have certain densities.
This result is also an improvement of the authors’ previous work in Compos. Math. 58, 13–44 (1986; Zbl 0598.14018). The whole problem is related to Artin’s primitive root conjecture for elliptic curves [cf. S. Lang and H. Trotter, Bull. Am. Math.Soc. 83, 289–292 (1977; Zbl 0345.12008)].

MSC:

14G05 Rational points
11G05 Elliptic curves over global fields
11N36 Applications of sieve methods
PDF BibTeX XML Cite
Full Text: DOI EuDML

References:

[1] Fouvry, E., Iwaniec, H.: Primes in arithmetic progression. Acta Arith.42, 197-218 (1983) · Zbl 0517.10045
[2] Gupta, R., Murty, M.R.: A remark on Artin’s conjecture. Invent. Math.78, 127-130 (1984) · Zbl 0549.10037
[3] Gupta, R., Murty, M.R.: Primitive points on elliptic curves. Compos. Math.58, 13-44 (1986) · Zbl 0598.14018
[4] Halberstam, H., Richert, H.E.: Sieve Methods. London Mathematical Society Monographs No. 4. New York: Academic Press 1975 · Zbl 0298.10026
[5] Heath-Brown, D.R.: Artin’s conjecture for primitive roots. Q. J. Math., Oxf. II. Ser.37, 27-38 (1986) · Zbl 0586.10025
[6] Hooley, C.: On Artin’s conjecture. J. Reine Angew. Math.225, 209-220 (1967) · Zbl 0221.10048
[7] Lagarias, J., Odlyzko, A.: Effective versions of the Chebotarev density theorem. In: Algebraic Number Fields Fröhlich, A. (ed.) New York: Academic Press 1977, pp. 409-464 · Zbl 0362.12011
[8] Lang, S., Trotter, H.: Primitive points on elliptic curves. Bull. Am. Math. Soc.83, 289-292 (1977) · Zbl 0345.12008
[9] Murty, M.R.: On Artin’s conjecture. J. Number Theory16, 147-168 (1983) · Zbl 0526.12010
[10] Murty, M.R.: On the supersingular reduction of elliptic curves. Proc. Indian Acad. Sci., Math. Sci.97, 247-250 (1987) · Zbl 0654.14018
[11] Murty, M.R., Murty, V.K.: A variant of the Bombieri-Vinogradov theorem. In: Conference Proceedings of the CMS Vol. 7 (1987), AMS publication · Zbl 0619.10039
[12] Murty, M.R., Murty, V.K., Saradha, N.: Modular forms and the Chebotarev density theorem. Am. J. Math.110, 253-281 (1988) · Zbl 0644.10018
[13] Serre, J.-P.: Propriétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math.15, 259-331 (1972) · Zbl 0235.14012
[14] Serre, J.-P.: Resumé de cours (1977). See: Oeuvres. Berlin-Heidelberg-New York: Springer 1986
[15] Serre, J.-P.: Linear Representations of Finite Groups. Berlin-Heidelberg-New York: Springer 1977
[16] Silverman, J.: The Arithmetic of Elliptic Curves. Berlin-Heidelberg-New York: Springer 1986 · Zbl 0585.14026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.